Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 22, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 6, 2018, 1:38 AM CDT for Becker County, Otter Tail County, Wadena County, Minnesota. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2018, 1:38 AM CDT (06:38 UTC)
- Expired
- Jun 6, 2018, 2:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Otter Tail County, MN, Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 159 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 1:39 AM CDT | TSTM WND DMG | 3 Sw Frazee, MN | POPLAR TREE SNAPPED NEAR THE BASE. |
| Jun 6, 1:40 AM CDT | TSTM WND DMG | 1 Sw Frazee, MN | ASH TREE UPROOTED. |
| Jun 6, 1:50 AM CDT | TSTM WND DMG | 3 Nnw Dent, MN | NUMEROUD 8 TO 10 INCH DIAMTER POPLAR TREES WERE SNAPPED IN NORTHERN STAR LAKE AND WESTERN EDNA TOWNSHIPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
364
WUUS53 KFGF 060638
SVRFGF
MNC005-111-159-060730-
/O.NEW.KFGF.SV.W.0022.180606T0638Z-180606T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
138 AM CDT WED JUN 6 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Wadena County in central Minnesota...
Northeastern Otter Tail County in west central Minnesota...
Southeastern Becker County in northwestern Minnesota...
* Until 230 AM CDT.
* At 138 AM CDT, a severe thunderstorm was located near Shoreham, or
8 miles southwest of Detroit Lakes, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Vergas around 145 AM CDT.
Frazee and Big McDonald Lake around 150 AM CDT.
Dent around 155 AM CDT.
Perham around 200 AM CDT.
Butler around 215 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4662 9605 4682 9589 4676 9509 4640 9527
TIME...MOT...LOC 0638Z 283DEG 37KT 4670 9591
HAIL...1.00IN
WIND...60MPH
$$
CJ2 follow-up statements
113
WWUS53 KFGF 060704
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
204 AM CDT WED JUN 6 2018
MNC005-111-159-060730-
/O.CON.KFGF.SV.W.0022.000000T0000Z-180606T0730Z/
Wadena MN-Otter Tail MN-Becker MN-
204 AM CDT WED JUN 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHWESTERN WADENA...NORTHEASTERN OTTER TAIL AND SOUTHEASTERN
BECKER COUNTIES...
At 204 AM CDT, a severe thunderstorm was located near Perham, or 18
miles southeast of Detroit Lakes, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Evergreen around 210 AM CDT.
New York Mills and Butler around 215 AM CDT.
Hillview around 220 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4654 9576 4679 9554 4676 9509 4640 9527
TIME...MOT...LOC 0704Z 270DEG 37KT 4664 9553
HAIL...1.00IN
WIND...60MPH
$$
CJ897
WWUS53 KFGF 060721
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
221 AM CDT WED JUN 6 2018
MNC005-111-159-060730-
/O.EXP.KFGF.SV.W.0022.000000T0000Z-180606T0730Z/
Wadena MN-Otter Tail MN-Becker MN-
221 AM CDT WED JUN 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WADENA...
NORTHEASTERN OTTER TAIL AND SOUTHEASTERN BECKER COUNTIES WILL EXPIRE
AT 230 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central, northwestern and west central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Otter Tail County.
LAT...LON 4654 9576 4679 9554 4676 9509 4640 9527
TIME...MOT...LOC 0720Z 283DEG 37KT 4661 9533
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:58 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jun 5, 11:58 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1158 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 1158 PM CDT Tue Jun 5 2018 Adjusted POPs a bit more for ongoing convection. Severe threat continues across much of the area with mid-level lapse rates and strong effective bulk shear of over 50 kts. Storms will continue to move southeast, where there is currently less instability but with the warm front moving eastward there should be enough coming in to sustain things for a few more hours. && .SHORT TERM...(This evening through Wednesday) Issued at 306 PM CDT Tue Jun 5 2018 Big gradient in temperatures this afternoon, with mid 60s around the Lake of the Woods to mid 80s near Gwinner North Dakota. Surface moisture return is still pretty meager across most of the FA, with mid 40 dew points around the Lake of the Woods. However, they are higher to the west, where they are in the upper 50s from Devils Lake to Gwinner. Not too much happening right now, there are some elevated echoes on radar around Devils Lake, but not sure these are even reaching the ground. The best instability axis lies across south central North Dakota, but some CIN remains in place. Looking for a kicker to arrive later this evening in the form of the low level jet. This would be expected to get going sometime around or after dark. Being early June, not too excited about the prospects of severe weather getting going after dark. However, timing for any strong to severe storms should be 8 to 9 pm in the Devils Lake region and late evening to around midnight in the Red River Valley. Think as the storms transition into Minnesota after midnight they should gradually weaken. There may be some lingering pcpn in Minnesota Wednesday morning, but the rest of the day looks quiet. .LONG TERM...(Wednesday night through Tuesday) Issued at 306 PM CDT Tue Jun 5 2018 Sfc high moves over region for Wed night as upper ridge begins to amplify from northern tier thorugh Sask/Alb provinces. Will see a break in activity through late Thursday evening, when next shortwave moves into area with SW flow aloft from srn CA into the Dakotas. At the sfc, a warm frontal boundary sets up well south of ND/SD state line and storms/showers will develop early Fri morning mainly across sern zones. Frontal boundary lifts to near Hwy 2 corridor by 00Z and POPs further north than fcst indicated 24 hrs ago. Low confidence in the lower POPs on Sat as system moves out of area and ECMWF remains drier than GFS , but easterly flow setting up Sat night into Sun should keep most of area dry for latter part of the weekend...with some low POPs for cntrl ND into the Devils Lake region. A cold front then moves across the region Sun night into Mon, and looks like best chance for widespread shra/tsra activity in the Day 2 through 7 timeframe. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1158 PM CDT Tue Jun 5 2018 Currently VFR but convection causing issues tonight. VCTS at all but KBJI as thunderstorms move across the area. Storms will move into KBJI area by 07Z. The storms will transition to showers before tapering off around 12Z. Some MVFR ceilings and lower vis will be possible with the heavier cells and at the eastern TAF sites for a period Wednesday morning behind the convection. Skies will clear out by mid morning and all sites will be VFR. Winds will shift around to the north and gust to near 20 kts by afternoon, decreasing again to below 8 kts by the end of the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon LONG TERM...Speicher AVIATION...JR
Hazardous weather outlook, Jun 5, 9:59 AM CDT, 15 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 959 AM CDT Tue Jun 5 2018 MNZ001>003-013>016-022-023-027>031-040-NDZ014-024-026>030-038-039- 049-052-053-061500- West Polk-Norman-Clay-Pennington-Red Lake-East Polk- North Clearwater-Mahnomen-South Clearwater-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Grant-Benson- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom- Sargent-Richland- 959 AM CDT Tue Jun 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are possible from 8 pm this evening until midnight. The main hazard from these storms would be hail up to 1 inch in diameter and wind gusts to 60 mph. Localized heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ004>009-017-024-032-NDZ006>008-015-016-054-061500- Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall- North Beltrami-South Beltrami-Hubbard-Wadena-Towner-Cavalier- Pembina-Ramsey-Eastern Walsh County-Western Walsh County- 959 AM CDT Tue Jun 5 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Thunderstorms are expected during the evening and overnight hours. However, these storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jun 5, 11:54 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1154 PM CDT TUE JUN 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 PM HAIL 12 NE ANETA 47.80N 97.81W
06/05/2018 E0.75 INCH Grand Forks ND PUBLIC
VIDEO FROM A VIEWER VIA MEDIA
&&
NCLocal storm report, Jun 6, 12:10 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1210 AM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 5 W BUXTON 47.60N 97.21W
06/06/2018 E1.75 INCH Traill ND PUBLIC
VIA SOCIAL MEDIA COMMENT, TIME ESTIMATED VIA RADAR
&&
NCLocal storm report, Jun 6, 12:43 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 AM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM HAIL 5 W KATHRYN 46.68N 98.07W
06/05/2018 E1.75 INCH Barnes ND PUBLIC
COMMENT ON LOCAL MEDIA FACEBOOK WITH TIME ESTIMATED FROM
RADAR
&&
NCLocal storm report, Jun 6, 1:03 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
103 AM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 PM TSTM WND DMG HATTON 47.64N 97.46W
06/05/2018 TRAILL ND PUBLIC
POWER POLE SNAPPED WITH TIME ESTIMATED BASED ON RADAR
&&
NCSpecial weather statement, Jun 6, 1:05 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
105 AM CDT WED JUN 6 2018
MNZ029-030-NDZ052-053-060645-
Wilkin MN-West Otter Tail MN-Sargent ND-Richland ND-
105 AM CDT WED JUN 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL...
WILKIN...RICHLAND AND SOUTHEASTERN SARGENT COUNTIES UNTIL 145 AM
CDT...
At 105 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Buffalo River State Park
to near Havana. Movement was east at 50 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Rothsay around 120 AM CDT.
Erhard around 130 AM CDT.
Edwards around 140 AM CDT.
Other locations impacted by these storms include Fergus Falls
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 600 AM CDT for west central Minnesota.
LAT...LON 4594 9768 4663 9673 4641 9577 4611 9619
4611 9627 4606 9626 4602 9631 4602 9657
4593 9656
TIME...MOT...LOC 0605Z 276DEG 42KT 4658 9654 4591 9751
CJLocal storm report, Jun 6, 1:25 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
125 AM CDT WED JUN 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 8 W HOPE 47.32N 97.89W
06/05/2018 M57 MPH Steele ND PUBLIC
VIA SOCIAL MEDIA
&&
NCThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 11:56 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 64 min |
| Jun 6, 12:21 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 39 min |
| Jun 6, 12:57 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 48 min |
| Jun 6, 1:05 AM CDT | Special Weather Statement | FGF | Wilkin | 40 min |
| Jun 6, 1:49 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 26 min |
| Jun 6, 2:10 AM CDT | Special Weather Statement | FGF | Wadena | 50 min |
| Jun 6, 2:13 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.